Texas, 2007Tornadoes and Hail in Texas, May 2, 2007
May 2, 2007 · NWS SJT · 25 events in 8 counties and zones
A potent upper level system moved across Texas beginning in the late morning and continued into the afternoon. This produced a Quasilinear Convective System or Line Echo Wave Pattern (LEWP) that produced widespread damaging winds and a few isolated tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper level system moved across Texas beginning in the late morning and continued into the afternoon. This produced a Quasilinear Convective System or Line Echo Wave Pattern (LEWP) that produced widespread damaging winds and a few isolated tornadoes. South of the line, more classic supercell structure was noted with thunderstorms across the Edwards Plateau and the Northwest Hill County, however no tornadoes were reported with these thunderstorms as the storms moved over very sparsely populated areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 2, 8:29 AM CST, 2 hours 51 minutes earlier.
Area forecast discussion, May 2, 8:29 AM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
929 AM CDT WED MAY 2 2007
.UPDATE...
HAVE GONE WITH A FLASH FLOOD WATCH FOR MUCH OF WEST CENTRAL TEXAS
THROUGH THIS EVENING. RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL BE
POSSIBLE ACROSS THE WATCH AREA. MCS OVER SOUTHEAST NEW MEXICO AND
SOUTHWEST TEXAS MOVING EAST TOWARD THE CWFA. ALSO...SEVERE
THUNDERSTORM WATCH #208 IN EFFECT UNTIL 3 PM FOR WESTERN CONCHO
VALLEY AND NORTHERN EDWARDS PLATEAU. 21
&&
.PREV DISCUSSION... /ISSUED 614 AM CDT WED MAY 2 2007/
AVIATION...
THUNDERSTORMS WILL REMAIN EAST OF THE AREA THIS MORNING WITH
ANOTHER UPPER LEVEL SYSTEM BRINGING A CHANCE OF THUNDERSTORMS OVER
ALL OF WEST CENTRAL TEXAS BEGINNING EARLY AFTERNOON AND THROUGH
TONIGHT. EXPECT IFR TO MVFR CIGS AND VIS OVER THE NORTHERN
PORTIONS OF WEST CENTRAL TEXAS UNTIL MIDMORNING WITH VFR
CONDITIONS AT THE I10 TERMINALS. VFR CONDITIONS WILL RETURN TO ALL
TERMINALS EARLY THIS AFTERNOON.
PREV DISCUSSION... /ISSUED 415 AM CDT WED MAY 2 2007/
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 80 61 83 65 / 40 70 20 10
SAN ANGELO 83 63 86 65 / 50 70 20 10
JUNCTION 83 64 85 65 / 40 70 30 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR BROWN-CALLAHAN-COKE-
COLEMAN-CONCHO-CROCKETT-FISHER-IRION-JONES-KIMBLE-MASON-
MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-SCHLEICHER-SHACKELFORD-
STERLING-SUTTON-TAYLOR-TOM GREEN.
&&
Hazardous weather outlook, May 2, 3:17 AM CST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
417 AM CDT WED MAY 2 2007
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-030930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
417 AM CDT WED MAY 2 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL REDEVELOP ACROSS WEST CENTRAL TEXAS
THIS AFTERNOON AND CONTINUE INTO THE NIGHT AS YET ANOTHER IN A
SERIES OF UPPER LEVEL DISTURBANCES MOVES INTO THE REGION. ANY
STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL OF REACHING SEVERE
LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
HOWEVER...AN ISOLATED TORNADO IS POSSIBLE AS WELL. IN
ADDITION...FLASH FLOODING IS A POSSIBILITY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER UPPER LEVEL SYSTEM WILL AFFECT WEST CENTRAL TEXAS THIS
WEEKEND AND INTO THE FIRST OF THE COMING WEEK. STRONG STORMS MAY
ONCE AGAIN DEVELOP SATURDAY AS AN UNSTABLE AIRMASS CONTINUES TO
DOMINATE THE LOCAL WEATHER PICTURE THROUGH AT LEAST TUESDAY.
GIVEN THE SATURATED SOILS OVER VIRTUALLY ALL OF WEST CENTRAL
TEXAS...FLASH FLOODING IS A DISTINCT POSSIBILITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON AND INTO
THE NIGHT.
In the hours before
Special weather statement, May 2, 10:09 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1109 AM CDT WED MAY 2 2007
TXZ064-021715-
STERLING TX-
1109 AM CDT WED MAY 2 2007
...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1215 PM CDT FOR STERLING
COUNTY...
AT 1104 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER SOUTHEASTERN MIDLAND COUNTY...OR
ABOUT 21 MILES SOUTHEAST OF MIDLAND...MOVING EAST AT 30 MPH. IF THIS
THUNDERSTORM HOLDS SEVERE INTENSITY...A SEVERE THUNDERSTORM WARNING
WILL BE NEEDED FOR PORTIONS OF STERLING COUNTY BY NOON.
THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
WESTERN STERLING COUNTY AROUND NOON.
Special weather statement, May 2, 10:29 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1129 AM CDT WED MAY 2 2007
TXZ064-071-072-021730-
STERLING TX-TOM GREEN TX-IRION TX-
1129 AM CDT WED MAY 2 2007
...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 PM CDT FOR
STERLING...TOM GREEN AND IRION COUNTIES...
AT 1125 AM CDT...A LINE OF SEVERE THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 52 MILES WEST OF STERLING CITY...OR
ABOUT 26 MILES NORTH OF RANKIN...MOVING EAST AT 30 MPH. IF THE
THUNDERSTORMS HOLD TOGTHER...WARNINGS WILL LIKELY BE ISSUED BY NOON.
THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
NORTHWESTERN IRION...NORTHWESTERN TOM GREEN AND WESTERN STERLING
COUNTIES.
Event by event
17 thunderstorm wind, 6 tornado, 2 hail. Local standard time, as filed.
Tornado, Sterling
- When
- May 2, 11:20 AM CST to 11:23 AM CST
- Where
- Sterling County, 12.28 mi WSW of Sterling City to 11.78 mi WSW of Sterling City
- Rating
- EF0
- Path length
- 0.59 mi
- Path width
- 20 yd
- Reported by
- Law Enforcement
- Coordinates
- 31.762, -101.193
A commercial truck driver witnessed a tornado over open country in western Sterling County. The tornado was on the ground for a few minutes and produced no noticeable damage.
Thunderstorm Wind, Sterling
- When
- May 2, 11:55 AM CST to 12:06 PM CST
- Where
- Sterling County, 0.91 mi NE of Sterling City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 31.839, -100.989
Severe wind gusts were measured at 70 MPH in Sterling City. The winds caused tree damage and some minor building damage.
Thunderstorm Wind, Tom Green
- When
- May 2, 12:08 PM CST to 12:30 PM CST
- Where
- Tom Green County, 0.59 mi E of Water Vly
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 31.670, -100.720
The intense thunderstorm winds knocked trees down, destroyed pole barns, and blew off roof shingles on several homes in Water Valley.
Hail, Taylor
- When
- May 2, 12:34 PM CST
- Where
- Taylor County, 0.9 mi NE of Trent
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.489, -100.119
Tornado, Tom Green
- When
- May 2, 12:35 PM CST to 12:40 PM CST
- Where
- Tom Green County, 3.2 mi NW of Orient to 3.51 mi N of Orient
- Rating
- EF0
- Path length
- 2.35 mi
- Path width
- 50 yd
- Continued into
- Coke, Tx (SJT)
- Reported by
- NWS Storm Survey
- Coordinates
- 31.683, -100.368
A tornado developed just to the west northwest of the community of Orient in northern Tom Green County. The tornado moved across open country and produced only tree damage.
Thunderstorm Wind, Tom Green
- When
- May 2, 12:35 PM CST to 12:50 PM CST
- Where
- Tom Green County, 4.91 mi ENE of Carlsbad
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 31.620, -100.550
Severe thunderstorm winds lasted for several minutes.
Tornado, Coke
- When
- May 2, 12:40 PM CST to 12:46 PM CST
- Where
- Coke County, 4.1 mi WSW of Tennyson to 0.91 mi NW of Tennyson
- Rating
- EF0
- Path length
- 4.04 mi
- Path width
- 50 yd
- Continued into
- Tom Green, Tx (SJT)
- Reported by
- NWS Storm Survey
- Coordinates
- 31.707, -100.344
This is a continuation of the tornado that developed in northern Tom Green county. The tornado dissipated near the community of Tennyson and remained in open country with only damage to trees.
Thunderstorm Wind, Tom Green
- When
- May 2, 12:43 PM CST to 12:45 PM CST
- Where
- Tom Green County, 4.91 mi ENE of Carlsbad
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 31.627, -100.553
Winds peaked out at close to 75 MPH. The high winds peeled back part of the roof at Grape Creek Middle school.|
Thunderstorm Wind, Coke
- When
- May 2, 1:06 PM CST to 1:15 PM CST
- Where
- Coke County, 1.5 mi SSE of Bronte
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.860, -100.290
Thunderstorm Wind, Runnels
- When
- May 2, 1:08 PM CST to 1:20 PM CST
- Where
- Runnels County, Miles
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.600, -100.180
Tornado, Runnels
- When
- May 2, 1:08 PM CST to 1:11 PM CST
- Where
- Runnels County, 0.59 mi E of Maverick to 0.95 mi ENE of Maverick
- Rating
- EF0
- Path length
- 0.45 mi
- Path width
- 30 yd
- Property damage
- $8,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.830, -100.190
A tornado briefly touched down and destroyed a barn. No other damage was noted.
Thunderstorm Wind, Coke
- When
- May 2, 1:16 PM CST to 1:19 PM CST
- Where
- Coke County, 0.59 mi W of Tennyson
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 31.730, -100.290
Thunderstorm Wind, Runnels
- When
- May 2, 1:25 PM CST to 1:29 PM CST
- Where
- Runnels County, 2.83 mi NNW of Hatchel
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 31.890, -99.960
Five telephone poles were knocked down during strong thunderstorm winds.
Hail, Concho
- When
- May 2, 1:39 PM CST
- Where
- Concho County, 0.91 mi SW of Paint Rock
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.510, -99.930
Thunderstorm Wind, Runnels
- When
- May 2, 1:51 PM CST to 1:59 PM CST
- Where
- Runnels County, 3.51 mi S of Hatchel
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 31.800, -99.960
Tornado, Coleman
- When
- May 2, 2:20 PM CST to 2:35 PM CST
- Where
- Coleman County, 2.46 mi WNW of Rockwood to 0.99 mi NNW of Whon
- Rating
- EF1
- Path length
- 5.7 mi
- Path width
- 100 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.514, -99.418
A tornado started about three miles to the west of Rockwood and moved across the south side of Rockwood where it damaged a few buildings including the new Post Office. The tornado then continued to the east of Rockwood for an additional three to four miles damaging barns and trees. Shortly after the tornado passed, winds of 65 to 75 mph ripped through the area causing additional damage.
Thunderstorm Wind, Coleman
- When
- May 2, 2:20 PM CST to 2:30 PM CST
- Where
- Coleman County, 0.59 mi E of Rockwood
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.500, -99.370
Damaging winds with a squall line moved through the community of Rockwood in the wake of a tornado that passed through the community just prior to the strong winds and heavy rains.
Thunderstorm Wind, Coleman
- When
- May 2, 2:20 PM CST to 2:30 PM CST
- Where
- Coleman County, 1.18 mi E of Valera
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 31.750, -99.550
These winds were embedded in the large squall line that moved through the Heartland, and the winds produced a large swath of damage across the region. Minor roof damage and broken tree limbs were reported in the small town of Valera.
Thunderstorm Wind, Coleman
- When
- May 2, 2:25 PM CST to 2:30 PM CST
- Where
- Coleman County, 1.38 mi N of Whon
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.500, -99.320
This is a continuation of the strong downburst winds associated with an intense squall line that produced additional damage in the wake of a tornado that moved through the area just prior to the onset of the strong winds.
Thunderstorm Wind, Brown
- When
- May 2, 2:47 PM CST to 2:57 PM CST
- Where
- Brown County, Brookesmith
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.550, -99.120
Strong winds moved through the community of Brookesmith in association with the squall line moving through the Heartland in the afternoon. The meso cyclone associated with the tornado earlier near Rockwood in Coleman county also passed very close to the Brookesmith communitym, however the storm survey team could not find torndao damage in Brookesmith.
Tornado, Brown
- When
- May 2, 2:48 PM CST to 2:58 PM CST
- Where
- Brown County, 1.9 mi ENE of Brookesmith to 3.88 mi NNW of Indian Creek
- Rating
- EF1
- Path length
- 4.77 mi
- Path width
- 110 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.561, -99.090
A survey team found a tornado track that started just to the northeast of Brookesmith, crossing highway 377 where tree damage was observed. The tornado just missed a residence just to the east of highway 377. The tornado continued for about another 4 miles to the east of 377 causing significant tree damage. This tornado was associated with the same mesocyclone associated with the tornado near Rockwood. In addition, strong winds of 65 to 75 mph also followed this tornado. This tornado is likely associated with the funnel cloud that was observed from the City of Brownwood.
Thunderstorm Wind, Brown
- When
- May 2, 2:50 PM CST to 3:00 PM CST
- Where
- Brown County, 0.59 mi W of Winchell
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.470, -99.160
Thunderstorm Wind, Brown
- When
- May 2, 2:52 PM CST to 3:06 PM CST
- Where
- Brown County, 0.91 mi NW of Brownwood Bowie Arpt
- Measured
- 76 kt (87 mph) measured gust
- Property damage
- $200,000
- Reported by
- Mesonet
- Coordinates
- 31.679, -98.991
A wind gust of 87 MPH was measured by a Davis weather station before the anemometer broke. The survey team observed damage to several buildings and they saw numerous downed trees. An apartment wall collapsed and several mobile homes were severely damaged. The winds were part of a squall line that was moving through the area. A funnel cloud was sighted to the south of Brownwood shortly before the winds hit, and was likely associated with the tornado to the east of Brookesmith.
Thunderstorm Wind, Brown
- When
- May 2, 2:58 PM CST to 3:08 PM CST
- Where
- Brown County, 4.48 mi NW of Brownwood
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $4,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.766, -99.034
A mobile home was overturned and damged.
Thunderstorm Wind, Brown
- When
- May 2, 3:02 PM CST
- Where
- Brown County, 2.45 mi WNW of Brownwood Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 31.810, -98.990
The AWOS measured a 58 MPH gust before the power to the system was disrupted by downed power lines. Thus the gust is likely underestimated.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 2 to 3, 20074 deaths · 2.75 in hail · 20 events
- Lightning Strike in Kentucky, May 2, 20071 death · 1 event
- Flash Flooding and Hail in Texas, May 2, 2007$570,000 · 4.25 in hail · 34 events
- Damaging Wind in Kentucky, May 2, 2007$25,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Texas, May 2, 20071 injured · $11,000 · 55 kt wind · 5 events
- Flash Flooding and Hail in New Mexico, May 2, 20071 injured · 0.75 in hail · 4 events
- Flash Flood and Hail in Texas, May 2, 2007$12,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Kentucky, May 2, 20071 in hail · 7 events
- Hail and Damaging Winds in Texas, May 2, 20071 in hail · 7 events
- Hail and Damaging Winds in Virginia, May 2, 2007$6,000 · 50 kt wind · 5 events
- Tornadoes and Hail in New Mexico, May 2, 2007EF0 · 4 events
- Flash Flooding in Missouri, May 2, 20074 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33479, 33483, 33486, 33487, 33502, 34243, 33503, 34244, 34245, 34246, 34247, 34248, 34249, 34250, 34251, 34414, 34415, 34417, 34416, 34418, 34419, 34420, 34422, 34421, 34423.